Article

Perioperative anaphylaxis: epidemiology

Department of Pediatrics, University of Pavia, Italy.
International journal of immunopathology and pharmacology (Impact Factor: 1.62). 01/2011; 24(3 Suppl):S21-6.
Source: PubMed

ABSTRACT

The clinical diagnosis of an anesthesia-related immediate hypersensitivity reaction is a difficult task for clinicians. Anaphylaxis may present as cardiovascular collapse or airway obstruction, associated or not with cutaneous manifestations. Drug hypersensitivity reactions that occur during anesthesia are responsible for significant morbidity and mortality and socio-economic costs. Perioperative anaphylaxis is becoming more common, probably because of the more frequent use of anesthesia and the increasing complexity of the drugs used. However, despite increased awareness of anaphylactic reactions to drugs and compounds used in anesthesia, their incidence remains poorly defined. Moreover, current epidemiological data should be carefully evaluated since the various studies published concerned non-homogeneous populations and gave differing definitions of drug hypersensitivity.

2 Followers
 · 
14 Reads
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Adverse drug reactions may be defined as undesirable clinical manifestations resulting from administration of a particular drug; this includes reactions due to overdose, predictable side effects, and unanticipated adverse manifestations. Adverse drug effects on the skin are among the most frequent reactions and, according to a study, account for approximately 14% of all adverse drug reactions. However, the incidence of cutaneous adverse effects in general population is unknown. Systemic drug administration results in various cutaneous adverse reactions, and medications used in the treatment of skin diseases themselves have their own adverse effects. Adverse drug reactions include a wide range of effects, from harmless exanthema of short duration, urticaria to systemic cutaneous reactions such as drug rash with eosinophilia and systemic symptoms (DRESS) or toxic epidermal necrolysis. Exanthematous eruptions and urticaria are the two most common forms of cutaneous drug reactions. Less common include fixed eruptions, lichenoid, pustular, bullous and vasculitis reactions. The most severe cutaneous and mucosal adverse drug reactions are epidermal necrolysis, which is usually drug-induced, DRESS syndrome, and acute generalized exanthematous pustulosis. Therefore, the diagnostic of adverse drug reactions requires a detailed history of drug intake and development of skin disorders, excellent knowledge of clinical presentations for a wide range of drug-induced skin reactions as well as of the very medications being taken by patients. In addition to details on drug intake, it is necessary to learn about taking herbal and alternative preparations, which may also cause adverse reactions. A drug started within 6 weeks of the development of disorders is considered the most common cause of adverse reaction, as well as drugs taken periodically but regularly. Once a reaction has occurred, it is important to prevent future similar reactions with the same drug or a cross-reacting medication. Early withdrawal of all potentially responsible drugs is essential, particularly in case of severe drug reactions.
    Full-text · Article · Jan 2012
  • [Show abstract] [Hide abstract]
    ABSTRACT: Immediate hypersensitivity reactions are an important cause for mortality and morbidity in anesthesia. The present review considers reports covering epidemiology, diagnosis, and treatment of these reactions. Immediate hypersensitivity reactions are largely under-reported, adult women being at significantly higher risk than men. The role of sex hormones associated with increased risk in adult women has been demonstrated. Neuromuscular blocking agents (NMBAs) remain the most frequently incriminated drugs. Reactions involving antibiotics, dyes, or nonsteroidal anti-inflammatory agents are reported with increasing frequency, in parallel with changing trends in clinical practice. A recent hypothesis concerning a link between pholcodine exposure and allergic reactions to NMBAs is under investigation. Detailed guidelines concerning skin testing have been provided. The use of several inotropes or vasopressor such as vasopressin is proposed in case of reactions refractory to epinephrine and volume expansion. The use of cyclodextrin to mitigate severe allergic reactions to rocuronium, by specific drug encapsulation, has been proposed. Hypersensitivity reactions remain a major cause of concern in the perioperative setting. Although largely under-reported, their incidence is higher than previously reported. NMBAs remain the most frequently incriminated drug, followed by latex and antibiotics. The number of reactions involving new allergens like vital dyes or nonsteroidal anti-inflammatory drugs is rapidly increasing. The mechanism of sensitization to NMBAs could be influenced by as yet unidentified environmental factors. The possible role of pholcodine is under investigation. Several guidelines concerning the diagnosis and management of immediate hypersensitivity reactions in anesthesia are now available.
    No preview · Article · Aug 2012 · Current Opinion in Allergy and Clinical Immunology
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: It's well established that asthma, allergic rhinitis and rhinosinusitis are three closely related disease. In pediatrics, these conditions represent a common issue in daily practice. The scientific community has recently started to simply evaluate them as different manifestations of a common pathogenic phenomenon. This consideration relates to important implications in the clinical management of these diseases, which may affect the daily activity of a pediatrician. The unity of the respiratory tract is confirmed both from a morphological and from a functional point of view. When treating rhinitis, it is often necessary to assess the presence of asthma. Patients with sinusitis should be evaluated for a possible concomitant asthma. Conversely, patients with asthma should always be evaluated for possible nasal disease, especially those suffering from difficult-to-treat asthma, in which an occult sinusitis may be detected. The medications that treat nasal diseases appear to be useful in improving asthma control and in reducing bronchial hyperresponsiveness. It seems therefore important to analyze the link between asthma and sinusitis, both in terms of clinical and pathogenic features, as well the therapeutic approach of those patients presenting with these diseases.
    Full-text · Article · Oct 2012 · Italian Journal of Pediatrics
Show more